Darien’s heroin problem: To the bottom and back
Updated 3:32 pm, Friday, September 23, 2016
Editor’s Note: In the first part of this series, the Darien News looked into what can lead residents down the path to a heroin addiction, from alcohol at an early age to prescription pills to academic pressure. Anyone — including residents in affluent Darien — can get hooked on the opioid, something that first responders are struggling to handle. As with the previous story (which can be found at DarienNewsOnline), the goal is to get people talking about this problem. If you would like to share your thoughts, there is contact information at the bottom of the story.
DARIEN — Kyle was spending a typical evening with his girlfriend, shooting up heroin, when he overdosed for the first time.
How can parents help prevent addiction in their children? Try this advice from Dr. John Douglas, clinical director of the outpatient addiction program at Silver Hill Hospital.
Approach substance use from a preventative standpoint. “I recommend parents set clear expectations of their children to not use alcohol or drugs during childhood or adolescence,” said Douglas. “It’s important because for every year a person delays alcohol or drugs, they decrease the chance of developing an addictive disorder by five percent.”
Set examples for your children. “Parents should be very mindful of their own modeling. If you want to set an example for children to be mindful of substance use, it’s important to model that for them, especially in younger ages.”
Open communications. “You want to enhance the communication between parents and children. It’s not about being a person who lays down rules. It’s about getting them to tell you what’s going on in life.”
Don’t judge. “Trying to approach them in a nonjudgmental way is helpful. Don’t condemn behavior you disapprove of; explore it with them. Hold back snap judgement; let the child tell the full perspective.
Discuss decisionmaking behind risky behaviors. “Explore it with them more. What were your thoughts? Any risks? The key is to let children fully explore what's going on and parents can give perspectives in general.”
Seek professional help. “If a parent is concerned about a child’s drinking, it’s very important to get professional help earlier rather than later. Don’t be your own substance abuse counselor.”
Be aware of your child’s friends. “One of huge risk factors is if a child hangs out with children doing drugs; the chances of your own child smoking is very high because children are very much influenced by their peers, more so than their parents in early teenage years. Being aware of who children hang out with is very important and trying to encourage them to develop positive relationships with children not using substances.”
“She shot up and goes ‘Wow, this is really nice.’ I did mine and and when I shot up, I got this really hot feeling. I was like ‘Whoa, what the hell is this?’ I got really panicky and sat down at the end of the bed and then I laid back and when I laid back, that was it.”
When Kyle (who spoke on the condition of anonymity and under a pseudonym) opened his eyes, he was surrounded by firefighters. He said his girlfriend’s father tried to resuscitate him before they called for backup.
“She told me I was incoherent and everything. Like not there,” the former heroin addict said. “Her dad was shaking me...and all of a sudden, that was it. Like what the hell happened? I don’t remember anything.”
Kyle ended up overdosing another time before deciding to get clean. He’s been sober for several months now, thanks in part to methadone, a drug used to treat narcotic addiction.
A typical overdose
Heroin is not a party drug, spread among red cups on tables used for beer pong. Heroin addicts use alone or with other addicts, often getting high moments after purchasing their heroin.
“They’re going to use it shortly after they buy it,” said Darien Chief of Police Duane Lovello. “It’s not something they’re going to go home and put on top of the refrigerator and save it for Saturday night. They’re going to buy it and use it. You see people sometimes dying of an overdose within a block of where they bought it even though they have no [connection] to that area. They score it, do it and they die.”
Darien emergency responders have responded to overdoses in the library parking lot and the rest stop on Interstate 95. This type of usage, along with widespread abuse, has law enforcement and medics scrambling to stop a problem with no clear solution. Darien police said they’ve had no more than 10 overdoses, both fatal and nonfatal, reported to them this year, but they struggle to find ways to help addicts in town.
“I think one of the unique issues of this crisis is there’s a lot of different parts of it that fall on the laps of law enforcement,” said Darien Police Sgt. Jeremiah Marron. “We’re the first ones to deal with it. We’re asked to deal with not only enforcement, but the medical end of it. The treatment, the awareness, all that. It’s a new problem as an industry that we’re all kind of facing.”
“We’ve kind of taken an out-of-the-box approach to it,” he added.
Police alert parents if they see young adults pawning items like a parents’ class ring, which could be an indicator the seller is trying to get drug money. There’s also a drug drop box in the lobby of Darien Police Headquarters where anyone can drop off narcotics, no questions asked.
Furthermore, last year all patrol cars began carrying Narcan, a nasal spray used to reverse opioid overdoses. Police said they’ve used it three or four times over the past year. In one instance, first responders thought a young woman found in the library parking lot was dead when they arrived. However, within 15 seconds of having Narcan sprayed up her nose, she was sitting up and checking her cell phone.
“It’s pretty remarkable actually,” said Lovello. “By all appearances, she looked deceased to me... It’s just amazing stuff.”
Post 53, Darien’s emergency medical responders, most of whom are local teenagers, also have Narcan, and were trained in it during the summer of 2015. Nancy Herling, director of Post 53, said she estimates the crew has used Narcan between five and 10 times.
Identifying an OD
It can be difficult to identify an overdose, due to its similarities to other emergencies, but the Post 53 staff said there are telltale signs. Users pass out so quickly, evidence of drugs is still nearby when medics arrive: fresh red track marks on the forearm, bags of heroin nearby or a needle glistening on the floor. In every overdose Post 53 has responded to, another person has been present. The person’s breathing sounds like hiccuping or gasping.
The likelihood of overdose is so common in some situations, law enforcement and medics automatically respond to some calls as such.
“You have someone who’s unresponsive, basically you can almost stereotype the circumstance,” said Marron. “If it’s a person of a certain age and you don’t necessarily know what the medical problem is at the time, one of the things we’re looking at right off the bat now is it’s a possible overdose, without even knowing any more other than just the age of the person and the fact that they’re unresponsive.”
“We hear 18-,19-, 20-year-old unresponsive in the middle of the day — that would be my first identification,” added Don Anderson, the Darien police captain.
Natalie Gorman, vice president of training at Post 53, said the overdose she responded to came in as a cardiac arrest. However, her team identified the episode as an overdose upon arriving on scene.
“It’s very strange, looking at a young person not breathing,” said Gorman, who is 17 years old.
Medics administer Narcan by spraying it up each nostril (though in the case Gorman responded to, Narcan had to be given through an IV, due to fluids coming out of the person’s nose). They also might use other devices to help get the person oxygenated. Narcan has no negative side effects, so it can be used in cases that aren’t overdoses. However, it can reverse an overdose instantly, though waking up isn’t pleasant.
“From what I learned in EMT class, you’re basically ruining their high,” said 17-year-old Alex Cohen, student president of Post 53. “So they’re just going to be groggy, upset, very mad at you. You wasted the money that they spent on that heroin, so they’re going to be mad at you. They didn’t know that they were dying, all they know is that you ruined their high.”
“People say the drug addicts are going to keep [Narcan] and use it,” said the Post 53 director. But, added Herling, “it is such an awful experience waking up via Narcan that you never want to do it again.”
A hidden struggle
Both police and Post 53 struggle to give an exact number of overdoses, because so few people call 911 when a friend is overdosing, opting to take them to the hospital instead to avoid getting into trouble.
“I think the legend is pretty true,” said Herling. “A lot take their friends straight to the hospital. It’s a very quiet addiction. People don’t know that people are addicted. And most of the people dying are people — they’re not trying to kill themselves — they’re trying to maintain this feeling that heroin gives them.”
Heroin users keep their addiction quiet not only because of shame, but fear they’ll get in trouble with the law. Darien law enforcement officers want addicts to know their goal is not to throw those struggling in jail but to help them get treatment.
“We do want people to see us as more of a resource, but there’s a stigma attached to it,” Lovallo added. “You’d go to the ends of the earth to get your son or daughter treatment for cancer or an illness. You’d hold fundraisers and publicly go to the paper about it. Not when it’s drugs. People try to keep that close to the vest. They don’t come out and speak about it openly.”